Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Jan 18, 2016, 5:20 AM PST for Amador County, Calaveras County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2016, 5:20 AM PST (13:20 UTC)
- Expired
- Jan 18, 2016, 10:15 AM PST
- In force
- 5 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Amador County, CA, Calaveras County, CA
The radar
The Sacramento radar (KDAX), 96 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 1.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -83 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
494
WGUS56 KSTO 181320
FFWSTO
CAC005-009-181815-
/O.NEW.KSTO.FF.W.0001.160118T1320Z-160118T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
520 AM PST MON JAN 18 2016
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN AREA IN...
EXTREME SOUTH CENTRAL AMADOR COUNTY IN NORTHERN CALIFORNIA
CENTRAL CALAVERAS COUNTY IN NORTHERN CALIFORNIA
* UNTIL 1015 AM PST
* AT 516 AM PST...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN
ACROSS THE BUTTE FIRE BURN SCAR AREA. THE AREA HAS ALREADY
EXPERIENCED SEVERAL HOURS OF STEADY RAIN. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* ANYONE LIVING OR TRAVELING ON ROADS IN THE BUTTE FIRE BURN AREA
ALONG JESUS MARIA CREEK AND THE CALAVERAS RIVER ESPECIALLY FROM
WHISKEY SLIDE TO HIGHWAY 26 SHOULD BE ALERT FOR PROBABLE ROAD
PROBLEMS DUE TO FLOODING, ROCK AND DEBRIS FLOWS.
* ADDITIONAL AREAS OF CONCERN INCLUDE RAILROAD FLAT ROAD, MOUNTAIN
RANCH ROAD, AND THE CONNECTING SMALLER ROADS WITHIN THE BUTTE FIRE
BURN AREA. LARGE PORTIONS OF THE AREA HAVE BEEN SEVERELY BURNED.
THESE AREAS NO LONGER ABSORB ANY RAINFALL, WHICH CAN LEAD TO
ENHANCED RUNOFF AND POSSIBLE DEBRIS FLOWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU OBSERVE MOVEMENT OF SOILS,
DEBRIS, OR LARGE AMOUNTS OF WATER YOU SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS, CONTRACTORS, AND PERSONS TRAVELING OR WORKING
WITHIN THE BUTTE FIRE BURN AREA NEED TO BE ALERT FOR THE POTENTIAL OF
MUD AND DEBRIS FLOWS. THESE FLOWS COULD IMPACT AREA ROADWAYS AND HILL
SIDES, DAMAGE HOMES, AND COULD BLOCK LOCAL STREAMS AND CREEKS. DO NOT
TRY TO CROSS FLOODED ROADWAYS OR CREEKS. A DEBRIS FLOW OF ONLY A FEW
INCHES DEEP CAN BE POWERFUL ENOUGH TO MOVE A VEHICLE OFF THE ROAD.
A FLASH FLOOD WARNING FOR A BURN AREA MEANS THAT FLASH FLOODING,
DEBRIS FLOWS AND/OR ROCK SLIDES ARE LIKELY OR ALREADY OCCURRING. IF
YOU ARE IN OR NEAR THE WARNED AREA, YOU SHOULD SEEK A SAFE LOCATION
IMMEDIATELY. YOUR LIFE MAY DEPEND ON HOW QUICKLY YOU REACT.
&&
LAT...LON 3833 12074 3826 12071 3820 12067 3814 12058
3819 12044 3829 12048 3840 12058
$$
JCLAPP1 follow-up statement
185
WGUS76 KSTO 181731
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
931 AM PST MON JAN 18 2016
CAC005-009-181740-
/O.CAN.KSTO.FF.W.0001.000000T0000Z-160118T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMADOR CA-CALAVERAS CA-
931 AM PST MON JAN 18 2016
...THE FLASH FLOOD WARNING FOR THE BUTTE FIRE BURN SCAR AREA IN
SOUTHERN AMADOR AND CENTRAL CALAVERAS COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 3833 12074 3826 12071 3820 12067 3814 12058
3819 12044 3829 12048 3840 12058
$$
DANGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 3:07 AM PST, 2 hours 13 minutes earlier.
Area forecast discussion, Jan 18, 3:07 AM PST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 307 AM PST MON JAN 18 2016 .SYNOPSIS... Storm system bringing wind, rain and snow for the interior into midday. Some small scale and or burn scar flooding could occur through this morning. More storms expected throughout the week with the peak of the storms impacting the region Tuesday and Friday. .SHORT TERM DISCUSSION (Today through Thursday)... Rain swath with moderate rainfall rates continue from Bay Area into southern Sacramento and northern San Joaquin Valley this morning. The northwest edge of widespread area has some instability and discrete cells and thunderstorms over Sutter and Colusa county this morning with heavy rain of 0.80 per hour. We may need to consider a urban and small stream product from Sutter Buttes and southward. We did extend the flash flood watch over the King and Butte burn scar areas until late this morning. Another trough with another round of precipitation is expected Tuesday with another 1-3 inches over the mountains and 0.50-1 inch over the Valley. Wednesday looks less exciting as ridge passes through the area. Warm frontal precipitation enters the area on Thursday. JClapp .EXTENDED DISCUSSION (Friday THROUGH Monday) Unsettled weather pattern will continue late this week as several storms move into NorCal from the Pacific. Forecast timing will likely fluctuate over the next several days under this progressive pattern, but confidence is high in a late-week storm over the region. Snow levels will generally remain around 5000-7000 feet before lowering next weekend. Temperatures will be close to average for mid-January. && .AVIATION... Pacific frontal system moves southeast out of NorCal this morning. Widespread MVFR conditions with local IFR in the Central Valley south of KMYV til about 17Z. Widespread IFR continues in the northern Sierra next 24 hours. Snow levels levels 055-065. && .STO Watches/Warnings/Advisories... Winter Storm Warning until 10 AM PST this morning for West Slope Northern Sierra Nevada. Flash Flood Watch until 10 AM PST this morning for King and Butte burn scar areas. &&
In the hours before
Special weather statement, Jan 18, 1:55 AM PST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 155 AM PST MON JAN 18 2016 CAZ016-066-067-181045- CENTRAL SACRAMENTO VALLEY CA- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-MOTHERLODE CA- 155 AM PST MON JAN 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUSA...YUBA...WEST CENTRAL NEVADA...NORTHWESTERN SUTTER AND SOUTH CENTRAL BUTTE COUNTIES UNTIL 245 AM PST... AT 152 AM PST...DOPPLER RADAR WAS TRACKING A TWO STRONG THUNDERSTORMS NEAR YUBA CITY MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORM ALONG WITH BRIEF VERY HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... MARYSVILLE...YUBA CITY...AND BEALE AFB. LAT...LON 3902 12178 3930 12197 3947 12126 3907 12118 TIME...MOT...LOC 0952Z 240DEG 49KT 3921 12167
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 7:33 PM PST | Areal Flood Advisory | STO | Colusa, Lake, Yolo | 6 hr |
| Jan 18, 1:55 AM PST | Special Weather Statement | STO | Sutter, Yuba | 50 min |
| Jan 18, 4:01 AM PST | Areal Flood Advisory | STO | Amador, Calaveras, Sacramento, San Joaquin, Stanislaus, Tuolumne | 6 hr |
| Jan 18, 7:09 AM PST | River Flood Warning | STO | Tehama | 22 hr |
| Jan 18, 2:39 PM PST | Wind Advisory | STO | 22 hr | |
| Jan 18, 2:39 PM PST | Winter Weather Advisory | STO | 13 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.